Alert archive / South Carolina / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 243, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Sep 29, 2012, 6:39 PM EDT for Kershaw County, Lancaster County, South Carolina. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 29, 2012, 6:39 PM EDT (22:39 UTC)
- Expired
- Sep 29, 2012, 7:30 PM EDT
- In force
- 51 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Kershaw County, SC, Lancaster County, SC
The radar
The Columbia radar (KCAE), 75 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 29, 7:14 PM EDT | TSTM WND DMG | 8 Ssw Irwin, SC | HIGHWAY PATROL REPORTED TREES DOWN ON SC 200 AT THE CATAWBA RIVER DAM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.7 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 365 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 795 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
299
WUUS52 KCAE 292239
SVRCAE
SCC055-057-292330-
/O.NEW.KCAE.SV.W.0243.120929T2239Z-120929T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
639 PM EDT SAT SEP 29 2012
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA
SOUTHERN LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 730 PM EDT
* AT 637 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 9 MILES SOUTHWEST OF IRWIN...OR
13 MILES SOUTHWEST OF LANCASTER...AND MOVING SOUTHEAST AT 30 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE KERSHAW...IRWIN AND
HEATH SPRINGS
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS INDICATED SOME ROTATION WITHIN THIS STORM. WHILE
NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE HTTPS: TO RELAY SEVERE WEATHER REPORTS.
&&
LAT...LON 3455 8042 3431 8062 3446 8089 3449 8090
3450 8088 3454 8088 3460 8090 3464 8090
3468 8089 3470 8086 3472 8087
TIME...MOT...LOC 2238Z 299DEG 24KT 3462 8096
$$
HC1 follow-up statement
597
WWUS52 KCAE 292307
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
707 PM EDT SAT SEP 29 2012
SCC055-057-292330-
/O.CON.KCAE.SV.W.0243.000000T0000Z-120929T2330Z/
KERSHAW SC-LANCASTER SC-
707 PM EDT SAT SEP 29 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR LANCASTER AND KERSHAW COUNTIES...
AT 704 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES WEST OF HEATH
SPRINGS...OR 12 MILES SOUTH OF LANCASTER...MOVING SOUTHEAST AT 25
MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KERSHAW
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
LAT...LON 3455 8042 3433 8061 3451 8084 3455 8083
3463 8078
TIME...MOT...LOC 2307Z 298DEG 23KT 3455 8077
$$
HCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 3:33 PM EDT, 3 hours 6 minutes earlier.
Area forecast discussion, Sep 29, 3:33 PM EDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 333 PM EDT SAT SEP 29 2012 .SYNOPSIS... A COLD FRONT WILL SLIDE SOUTHWARD THROUGH THE FORECAST AREA THIS EVENING. THE HIGH CHANCE OF RAIN THIS AFTERNOON WILL DECREASE LATER TONIGHT. THE FRONT WILL STALL OUT TO THE SOUTH SUNDAY AS LOW PRESSURE DEVELOPS ALONG THE GULF COAST AND PULLS MORE NORTHWARD INTO THE REGION. THE CHANCES OF PRECIPITATION WILL INCREASE AGAIN SUNDAY AFTERNOON AND SUNDAY NIGHT. LOW PRESSURE WILL MOVE SLOWLY NORTHWARD MONDAY AND TUESDAY KEEPING A CHANCE OF SHOWERS AND THUNDERSTORMS BEFORE BRINGING A COLD FRONT THROUGH LATE WEDNESDAY NIGHT. FINALLY CONDITIONS DRY OUT BY THURSDAY. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... AN UPPER LOW NEAR THE GREAT LAKES WILL DEEPEN AND BRING A SHORT WAVE THROUGH TONIGHT. AN ASSOCIATED COLD FRONT WILL SLOWLY MOVE THROUGH THE FORECAST AREA BY EARLY TONIGHT. SHOWERS AND THUNDERSTORMS HAVE DEVELOPED IN A LINE ACROSS THE SOUTHEASTERN MIDLANDS IN AN AREA OF WEAK CONVERGENCE AND STRONGER INSTABILITY. WILL INCREASE POPS TO LIKELY IN THAT AREA AND DECREASE NORTH FOR THE NEXT COUPLE OF HOURS. LINE OF STORMS IN NORTH CAROLINA MOVING SOUTHEAST...AND WILL MOVE INTO THE NORTHERN MIDLANDS LATE THIS AFTERNOON AND EARLY EVENING. IN GOOD AGREEMENT WITH MOS LOW TEMPERATURES IN THE LOWER TO MIDDLE 60S FOR MINIMUM TEMPERATURES. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/... FRONT STALLS OUT TO THE SOUTH SUNDAY. HOWEVER...LOW PRESSURE DEVELOPS ON THE FRONT ON THE WESTERN GULF COAST. THIS LOW WILL PULL MOISTURE NORTHWARD INTO THE REGION SUNDAY TO THE NORTH OF THE FRONT. WEDGE LIKE CONDITIONS FOR SUNDAY WITH HIGHS MAINLY IN THE UPPER 70S BEFORE RAIN STARTS TO MOVE BACK IN. WITH A MORE SOUTHERLY FLOW ALOFT EXPECT WARM AIR ADVECTION ALOFT WHICH WILL RESULT IN ISENTROPIC LIFT. WILL START SUNDAY MORNING WITH A 20 PERCENT POP BUT WILL INCREASE TO 60-70 BY LATE ID THE AFTERNOON. CONDITIONS EXTEND INTO SUNDAY NIGHT THROUGH MONDAY MORNING WHEN THE LOW DRAGS A WARM FRONT NORTHWARD THROUGH THE REGION. UNTIL THEN...EXPECT MAINLY A 60 PERCENT POP. WILL HOLD ONTO A 50 PERCENT CHANCE MONDAY NIGHT AS SYSTEM CONTINUE TO MOVE NORTH. HIGHS MONDAY FROM THE MID 70S NORTH TO LOWER 80S SOUTH AS WARM FRONT MOVES NORTH. LOWS SUNDAY AND MONDAY NIGHTS MAINLY IN THE MIDDLE 60S. && .LONG TERM /TUESDAY THROUGH SATURDAY/... MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT. BOTH GFS AND ECWMF SHOW UPPER LOW TUESDAY LIFTING OUT TO THE NORTH BY WEDNESDAY. LOW PRESSURE AND ASSOCIATED WARM FRONT MOVE NORTHWARD TUESDAY AND WEDNESDAY. UPPER LEVEL RIDGING MOVES OVER THE REGION WEDNESDAY NIGHT AND THURSDAY FINALLY BRINGING DRIER CONDITIONS TO THE AREA. ANOTHER DEVELOPING SHORT WAVE AND ANOTHER COLD FRONT APPROACH FRIDAY AND SATURDAY. WILL BRING A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS BACK IN FOR FRIDAY AND SATURDAY. GUIDANCE TEMPERATURES LOOKED REASONABLE WITH HIGHS MAINLY IN THE LOWER 80S. LOWS START OFF IN THE LOWER 60S TUESDAY NIGHT BUT BEHIND THE COLD FRONT DROP INTO THE MIDDLE TO UPPER 50S THE REST OF THE PERIOD. && .AVIATION /20Z SATURDAY THROUGH THURSDAY/... MIXED CONDITIONS POSSIBLE THROUGH THE TAF PERIOD. FRONTAL BOUNDARY CONTINUES TO APPROACH THE AREA FROM THE NORTHWEST. WSR- 88D RETURNS SHOWING A BAND OF LIGHT RAIN SHOWERS AHEAD OF THE FRONTAL BOUNDARY DRIFT SLOWLY OFF TO THE SOUTHEAST. THIS AREA OF RAIN COULD ACTUALLY DIMINISH BEFORE REACHING MOST TAF SITES...BUT ADDITIONAL SHOWERS ARE EXPECTED TO DEVELOP THIS AFTERNOON AS FRONT ALONG WITH S/W ENERGY MOVES INTO THE REGION. WV LOOP MID/UPPER FLOW TO BE WEST NORTHWEST...BUT SHOULD BECOME MORE NORTHWEST THROUGH THE PERIOD. INITIALLY EXPECT THE BEST CHANCE OF LIGHT RAIN IN CAE/CUB AND HAVE MENTION A TEMPO GROUP FOR THESE SITES FROM 19Z-23Z AND FROM 20Z-24Z FOR THE REMAINDER OF THE TAF SITES. RAIN SHOWERS HAVE BEEN MAINLY LIGHT WITH VFR CONDITIONS PREVAILING. IF MORE CONVECTIVE ACTIVITY DEVELOPS WITH CONTINUED HEATING THIS AFTERNOON...COULD SEE SOME HEAVIER SHOWERS AND BRIEF PERIOD OF IFR/MVFR CONDITIONS. AT THIS TIME...TOO MUCH UNCERTAINTY TO PLACE IN TAFS. TONIGHT...MODELS SHOW THAT THE FRONTAL BOUNDARY WILL PUSH THROUGH THE AREA DURING THE EVENING HOURS AND BE ALONG THE COAST BY SUNDAY MORNING...THEN STALL. HAVE KEPT CONDITIONS MAINLY VFR FOR MOST OF THE TONIGHT PERIOD...EXCEPT A MENTION OF SOME LIGHT FOG AT MOST LOCATIONS FROM 08Z-12Z WITH MVFR CONDITIONS. IMPROVING CONDITIONS ON SUNDAY...BUT EXPECT SOME HIGH CLOUDS TO BE MOVING ACROSS THE AREA. WIND WILL MAINLY BE LIGHT AND VARIABLE THROUGH THE PERIOD. EXTENDED AVIATION OUTLOOK...CHANCE OF PRECIPITATION AND ASSOCIATED RESTRICTIONS THROUGH MID WEEK...WITH LOWER CIGS EXPECTED LATE NIGHT/EARLY MORNING. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && 07
Hazardous weather outlook, Sep 29, 4:35 AM EDT, 14 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 435 AM EDT SAT SEP 29 2012 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-300845- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 435 AM EDT SAT SEP 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 29, 3:09 PM EDT, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
309 PM EDT SAT SEP 29 2012
SCZ030-035-292015-
AIKEN-BARNWELL-
309 PM EDT SAT SEP 29 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF AIKEN AND BARNWELL
COUNTIES THROUGH 415 PM EDT...
AT 307 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR SAVANNAH RIVER SITE...MOVING EAST AT 20
MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BARNWELL...BLACKVILLE...WILLISTON AND SAVANNAH RIVER SITE...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3322 8177 3322 8178 3345 8167 3338 8122
3321 8122 3316 8123 3314 8121 3312 8120
TIME...MOT...LOC 1909Z 284DEG 18KT 3331 8163The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 29, 3:09 PM EDT | Special Weather Statement | CAE | Barnwell | 66 min |
| Sep 29, 7:56 PM EDT | Special Weather Statement | CAE | Kershaw | 49 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.